Unfortunately, this medication is habit-forming, and using from longer than 3 to 4 weeks can result in addiction.
When a person becomes addicted to a medication they will do anything they can to get more of it, even if it means stealing from friends and family members. A person who becomes addicted to drugs will experience intense urges to use the drug that blocks out any other thoughts. They will need to take larger amounts of the drug, known as tolerance to achieve the original desired effects.
Addiction changes the chemical balance of a person’s brain, ultimately changing their behaviors. Someone you’ve known for years who has become addicted to medication will behave differently, almost to the point where you don’t even recognize them anymore. If addiction is left untreated it can result in a potentially life-threatening overdose.
Can You Overdose on Klonopin?
It is possible to overdose on Klonopin and suffer a Klonopin death. Taking Klonopin any way other than intended by a person’s family doctor can greatly increase a person’s chances of experiencing an overdose. According to the National Institute on Drug Abuse (NIDA), drug overdose deaths involving benzodiazepines like Klonopin have increased from 1,135 in 1999 to 11,537 deaths in 2017. This is a significant increase in overdose deaths involving benzodiazepines.
Additionally, the NIDA warns that people are 10 times more likely to die from an overdose when taking benzodiazepines with painkillers. Also, a study performed among U.S. veterans who were prescribed an opioid prescription and a benzodiazepine prescription had an increased risk of drug overdose death. Therefore, it is possible to overdose on Klonopin, and abusing this medication can be extremely dangerous.
How Much Klonopin is Fatal?
A study published in the Practical Therapeutics Journal stated that, compared with several other drugs, benzodiazepines like Klonopin are relatively safe in overdose, and symptoms of severe poisoning are rarely seen in young adults with pure benzocaine overdose. The people who are more likely to experience a fatal overdose from Klonopin are those who are mixing the medication with other drugs or alcohol, the elderly, children, and those with chronic pulmonary conditions.
How much Klonopin is fatal? According to the Mayo Clinic, a lethal dose of Klonopin would be taking more than 20 mg of Klonopin per day. This is too much and puts a person at risk of experiencing a fatal overdose.
Klonopin Overdose Symptoms
Klonopin addiction, tolerance, and dependence cause a person to take more than the safe and recommended dosage. A person who has recently taken Klonopin might experience drowsiness, slurred speech, lack of coordination, irritability or changes in their mood, problems concentrating, memory issues, involuntary eye movements, lack of inhibition, skewed breathing, reduced blood pressure, falls, accidents, and dizziness. These symptoms indicate recent Klonopin use, but not necessarily an overdose.
Taking more than recommended can result in an overdose, which is not always fatal. If a person is overdosing on Klonopin, their overdose symptoms will vary from person to person. Typically Klonopin overdose symptoms include slurred speech, drowsiness, hypertension, prolonged coma, and death. Respiratory depression is another sign of a severe Klonopin overdose because the central nervous system is depressed to the point where the person stops breathing.
If you or someone you love is experiencing a Klonopin overdose, call the poison control helpline at 1-800-222-1222. They will assess your situation and guide you through steps to take. However, if your loved one collapses, has a seizure, has difficulty breathing, or can’t be awakened, call 911 immediately. These symptoms can be life-threatening and require immediate medical attention.
Klonopin Addiction Treatment
Experiencing a Klonopin addiction or seeing a loved one addicted to the medication can be scary and frustrating. Abruptly withdrawing from Klonopin can result in painful withdrawal symptoms. If you fear that you or your loved one may be at risk for developing dependence or an addiction to Klonopin tell your family physician right away. Prevention is key. However, it may be too late to take preventive measures. If you or your loved one is already addicted to Klonopin, treatment will most likely involve a slow taper, combined with cognitive-behavioral therapy.
Prevention is always the best way to intercept a person from becoming addicted to Klonopin. A study published in Australian Prescriber stated that risk of dependence on Klonopin can be reduced by issuing prescriptions in a 1 to 2 week supply. This way patients can be monitored for possible addiction and dependence signs. Additionally, due to the risk of tolerance and withdrawal symptoms, long-term use of benzodiazepines like Klonopin can result in dose escalation and can actually worsen the underlying condition they are being treated for.
Prevention does not always work and people do become addicted to medications even if they are taking them exactly as prescribed by their doctors. If you are experiencing dependence on Klonopin entering a rehab clinic or speaking with your family physician can greatly increase your chances of overcoming your addiction.
A rehab clinic or your family physician will most likely create a taper schedule and start you on a slow taper if you are experiencing dependence. This will gradually reduce your dosage in an effort to get you off the drug while experiencing as few withdrawal symptoms as possible. They most likely will also monitor you weekly, and provide encouragement and support regarding your discontinuation difficulties.
There is no standard tapering regimen. The rate of tapering depends on what a person’s starting dose was, duration of therapy, risk of relapse, and how well they tolerate the lower dosage. A common approach when tapering is substituting Klonopin for a short half-life benzodiazepine. This helps prevent drop out and increases a person’s chances for successful withdrawal from Klonopin.
Cognitive Behavioral Therapy
According to a study published in Behavioral Research and Therapy, even with a slow taper, patients still experience withdrawal symptoms such as rebound anxiety and relapsing. The study mentioned that the relapse rate for those who tapered alone was 70 percent following discontinuation of the medication. 60 percent of patients mentioned that their post-treatment anxiety was similar or worse than when they started treatment.
Cognitive-behavioral therapy includes components of psychoeducation, relaxation, cognitive restructuring, and interoceptive exposure. When combining cognitive-behavioral therapy with tapering the study found that at the one-year follow-up 76 percent of patients remained off their benzodiazepine medication and 85 percent experienced no rebound anxiety or panic. Cognitive-behavioral therapy significantly increases a person’s chances of experiencing a full recovery when combined with tapering because it lessens a person’s chances of experiencing the return of their symptoms.
If you or a loved one is suffering from a Klonopin addiction, finding a high-quality rehabilitation center can mean the difference between life and death. An active rehabilitation approach combines entry into a substance abuse treatment center with support, education, therapy, and lifestyle changes. A rehab clinic can help you slowly taper off Klonopin to gently reduce your dosage and wean you off the medication. They will also provide you with cognitive-behavioral therapy to help you stick with your treatment plan and experience a successful recovery.
- Addiction Treatment Options. Sunshine Behavioral Health.
- Benzodiazepines and Opioids. National Institute on Drug Abuse.
- Benzodiazepine Toxicology. StatePerals.
- Clonazepam. Drugs.com
- Clonazepam (Oral Route). Mayo Clinic.
- Drug addiction (substance use disorder). Mayo Clinic.
- Efficacy of cbt for benzodiazepine discontinuation in patients with panic disorder: Further evaluation. Behavioral Research and Therapy.
- Management of benzodiazepine Misuse and Dependence. Australian Prescriber.
- Management of Benzodiazepine Overdose. Practical Therapeutics.
- Overdose. Medline Plus.
- Overdose Death Rates. National Institute on Drug Abuse.
Sunshine Behavioral Health strives to help people who are facing substance abuse, addiction, mental health disorders, or a combination of these conditions. It does this by providing compassionate care and evidence-based content that addresses health, treatment, and recovery.
Licensed medical professionals review material we publish on our site. The material is not a substitute for qualified medical diagnoses, treatment, or advice. It should not be used to replace the suggestions of your personal physician or other health care professionals.
Talk with one of our Treatment Specialists!
Call 24/7: 949-276-2886